Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 23, 2002

Daily Care, Insulin Pumps

Question from Smithsburg, Maryland, USA:

I use an insulin pump and was having a problem with hyperglycemia,so my doctor raised my basal rates almost 100%, but my sugars are now running even higher. My last C-peptide was 0.03 u/dl (normal: 0.9 to 4.2 u/dl). Is it possible that I am running very low, and I am having rebound effect from all of the extra insulin?

Answer:

I am concerned that your insulin is not working. I question whether it has been deactivated by extremes of heat, light, or cold. It doesn’t make sense that the basal rates were increased and the sugars got higher. It is possible that the increase in the basal rates could also have resulted in a something that amounted to no change, and the basal rates should be increased even higher. However, I would first make sure and get new insulin vials to rule out deactivated insulin. I do not think this is likely to occur from rebound hyperglycemia.

JTL
Additional comments from Dr. David Schwartz:

I agree completely with Dr. Lane about first checking the basics: fresh insulin, new insertion site, new insulin reservoir, and new tubing! Many times I have found patients changed everything but the tubing and the connector. When finally inspected, tiny cracks were found where the tubing and connector meet leading to lack of insulin infusion into subcutaneous tissue. The rates apparently have been so low that patients did not notice “leakage.”

But I would also add that there are rare (and I mean very rare) circumstances where severe insulin resistance is acquired due to exceptional immune responses against insulin or the body’s insulin receptors. These are areas that your endocrinologist may wish to explore if the much more likely explanations are negative.

DS